Colorado, 2018

Hail and Damaging Winds in Colorado, July 21, 2018

July 21, 2018 · NWS BOU · 4 events in 2 counties and zones

Isolated severe thunderstorms produced hail up to ping pong ball size and intense wind gusts to near 65 mph over Lincoln and northeast Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms produced hail up to ping pong ball size and intense wind gusts to near 65 mph over Lincoln and northeast Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 2:17 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 2:17 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
317 PM MDT Sat Jul 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM MDT Sat Jul 21 2018

Short term models remain in good agreement showing convection
over the mountains and foothills this afternoon spreading eastward
along outflow boundaries through the late afternoon and evening.
ML CAPEs reach 500-1000 J/kg over most of the area, but up to 2000
J/kg over the northeastern plains where more moisture will
reside. Can't rule out a brief severe storm over the eastern
plains. Elsewhere, brief heavy rain and gusty winds look to be the
main threat from the storms.

Convection should end by mid to late evening across the area as
the airmass stabilizes. Due to cloud cover and high dew points,
expect a warm night with lows in the 60s for northeast Colorado.

For Sunday, a weak front from the north will push through mid to
late morning. As a result, highs will be slightly cooler. Airmass
stays about as moist as today with precipitable water values
around an inch to a little higher over northeast Colorado. Over
the higher terrain, precipitable water values will be around
three-quarters of an inch. ML CAPE climbs 1000-2000 J/kg over the
eastern plains. There may be enough shear to produce a few severe
storms with damaging winds and large hail. Farther west across the
Urban Corridor and Front Range, heavy rainfall will be the
primary threat.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM MDT Sat Jul 21 2018

Medium range models continue to show a relatively moist week ahead
of us as the center of the upper ridge gradually migrates
westward, leaving northern Colorado under northwesterly flow
aloft. Today's satellite imagery shows there is a fair amount of
mid-level moisture and instability on the west side of the upper
ridge, rotating over Nevada and Utah. Over the next couple days,
this moisture will be migrating over Colorado. Ample mid-level
moisture is forecast to continue moving over the central Rockies
through much of the upcoming week.

Monday afternoon and evening appear to be the first period with
the chance to produce heavy rainfall. At low levels, a cold front
will move into northern Colorado tomorrow night with north and
northeast winds continuing over northeast Colorado through Monday.
This upslope pattern will help to hold low level moisture in the
region while moisture aloft moves over from the west. Model
soundings indicate that precipitable water values should be over 1
inch, and possibly approaching 1.25 inches. Afternoon convection
will have the chance to be slow moving and becoming anchored to
higher terrain in the foothills. Will go with likely pops for now
and be keeping an eye out for heavy rain as additional model runs
come in.

The moist weather pattern is then expected to continue through
most of the week. MOS guidance is drier by Wednesday, but it is
possible that each day will be a repeat of the previous day as
moisture is re-cycled by the heating of each new day. The presence
of precipitation will also help to cool temperatures down on
successive days. It may be that the monsoon is ready to kick in
and stick around for a few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 317 PM MDT Sat Jul 21 2018

VFR conditions will prevail through Sunday. Thunderstorms will
spread east across the Denver this afternoon and early evening,
through 02Z. Wind gusts to 40 knots and brief heavy rain will be
the main threats with the storms. Winds will become a drainage
direction overnight. A weak front will cause winds to shift
northerly after 16Z Sunday. Another round of scattered
thunderstorms are expected to move across the Denver area Sunday
afternoon and evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Dankers
AVIATION...Meier
Hazardous weather outlook, Jul 21, 9:51 AM MST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Sat Jul 21 2018

COZ030>051-221700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Sat Jul 21 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains by early
afternoon, spreading onto the plains this afternoon and near the
eastern border this evening. The main threat from the storms today
will be heavy rainfall. Some of the storms could produce 1 to 2
inches of rain in an hour, which could produce minor flooding.
A couple of severe thunderstorms will be possible over the
northeast plains with wind gusts to 60 mph and hail to one inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely in the mountains and
foothills late Sunday and again late Monday...with scattered
storms over the plains during the evening periods. The chance of
showers and thunderstorms will continue all next week, especially
over the mountains. Heavy rain can be expected with some of the
storms, and a few severe thunderstorms will also be possible.
Temperatures will be around seasonal normals or slightly cooler
for much of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 21, 2:26 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
326 PM MDT SAT JUL 21 2018

COZ038-212200-
Larimer County Below 6000 Feet/Northwest Weld County CO-
326 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
400 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Rockport, or 11 miles south of Cheyenne, moving
east at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10440 4077 10473 4094 10486 4100 10480
TIME...MOT...LOC 2125Z 291DEG 13KT 4098 10473

RPK
Special weather statement, Jul 21, 4:24 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Denver CO
524 PM MDT SAT JUL 21 2018

COZ042-220015-
Northeast Weld County CO-
524 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
615 PM MDT...

At 524 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Panorama Point to 3 miles southwest of
Keota, or along a line extending from 25 miles southwest of Kimball
to 33 miles northwest of Fort Morgan. Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grover, Pawnee Buttes and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 10379 4064 10425 4100 10423 4100 10379
TIME...MOT...LOC 2324Z 264DEG 12KT 4102 10406 4068 10413

RPK

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 21, 4:39 PM MST
Where
Weld County, 3.18 mi NNW of Pawnee Buttes
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.860, -104.010

Hail, Weld

When
July 21, 4:40 PM MST
Where
Weld County, 4.28 mi NNE of Keota
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.760, -104.050

Thunderstorm Wind, Weld

When
July 21, 4:40 PM MST
Where
Weld County, 4.95 mi NNW of Pawnee Buttes
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.890, -104.000

Thunderstorm Wind, Lincoln

When
July 21, 5:48 PM MST
Where
Lincoln County, 6.77 mi SSW of Hugo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.040, -103.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760371, 760370, 760372, 760373.